Alert archive / California / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Sacramento, CA

March 1, 2009

NWS Sacramento, CA issued this winter storm warning at Mar 1, 2009, 3:14 PM PST. It was in force for 67 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 3:14 PM PST (23:14 UTC)
Expired
Mar 4, 2009, 10:00 AM PST
In force
67 hr
Issued by
NWS Sacramento, CA

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 9:40 PM PST, 17 hours 34 minutes earlier.

Area forecast discussion, Feb 28, 9:40 PM PST, 17 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 PM PST SUN FEB 28 2009

.DISCUSSION...

.UPDATE...
THE COLD FRONT IS ROUGHLY OVER AMADOR/CALAVERAS/TUOLUMNE COUNTIES.
IT IS STILL PRODUCING RADAR ESTIMATED PRECIPITATION RATES NEAR 0.75
INCHES PER HOUR. HEAVY SNOW IS OCCURRING ALONG HIGHWAY 88 ABOVE 7500
FEET. LOCALLY LOWER SNOW LEVELS ARE POSSIBLE. LIGHT RAIN CONTINUES
FOR REDDING...RED BLUFF...CHICO AND FAIRFIELD. IT IS A VERY BALMY 60
DEGREES IN SACRAMENTO AT 9 PM...OUR HIGH TEMPERATURE FOR THE DAY. AN
UPPER LEVEL DISTURBANCE SWINGS INTO SOUTHERN OREGON LATER
TONIGHT...WHICH WILL PROBABLY GIVE THESE AREAS A BREAK FROM
SHOWERS...FOR A WHILE. OROGRAPHIC LIFT CONTINUES IN THE MOUNTAINS
ALL NIGHT. THE MINI HAWAIIAN HOSER...WHICH IS A TAP INTO TRUE
TROPICAL MOISTURE...WILL SHUNT SOUTH SLOWLY OVERNIGHT AND BRING A
DECREASE IN PRECIPITATION.

TOMORROW A DYNAMIC SHORT WAVE CURRENTLY NEAR 40N/140W SWINGS THROUGH
NORTHERN CALIFORNIA BY 4 PM. THERE WILL BE TWO FOCUS AREAS FOR HEAVY
RAIN. THE FIRST WILL BE FROM THE NEXT COLD FRONT SHIFTING INTO THE
MENDOCINO MOUNTAINS AND SHASTA COUNTY...AND THE SECOND WILL BE
ALONG THE OLD BOUNDARY FROM THE FOOTHILLS NE OF STOCKTON TO SIERRA
COUNTY. OUR WRF MODEL IS SHOWING BOTH OF THESE BOUNDARIES COULD
PRODUCE OVER TWO INCHES OF RAIN TOMORROW AND TOMORROW NIGHT. STEEP
LAPSE RATES DEVELOP WITH MID LEVEL COOLING FROM THE SHORT WAVE
TOMORROW AFTERNOON. THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN SAC
VALLEY AND FOOTHILLS. THE NAM-12 MODEL IS SHOWING 55-60KTS OF WIND
BETWEEN 850MB AND 700MB TOMORROW AFTERNOON. STRONG CAPE DEVELOPS
OVER SHASTA COUNTY AND GOOD THETA-E CONVERGENCE (AN INDICATOR OF
MOISTURE AND INSTABILITY CONVERGENCE) IS NOTED IN THESE AREAS. THERE
WILL ALSO BE VERY STRONG UPPER DIVERGENCE AS A 130 KT JET SWEEPS
INTO THE REGION...AND STRONG MID LEVEL LIFT AT 700MB AS A LOW LEVEL
JET STREAK SWEEPS INTO THE REGION. AN INCREASE IN THUNDERSTORMS IS
POSSIBLE NORTH OF SACRAMENTO BY AFTERNOON. WITH ALL OF THIS
POTENTIAL FOR HEAVY RAIN WE WILL ISSUE A FLASH FLOOD WATCH FOR OUR
BURN AREAS TOMORROW AND TOMORROW NIGHT.

A PERIOD OF VERY HEAVY SNOW AND STRONG WINDS IS LIKELY AS THE SHORT
WAVE MOVES IN TOMORROW NIGHT. SNOW LEVELS WILL ALSO DROP TO 4500
FEET OR SO BY TUESDAY MORNING. OVER FOUR FEET OF SNOW COULD FALL
ABOVE 7000 FEET FROM CARSON PASS TO DONNER PASS TO LASSEN PARK BY
EARLY TUESDAY. TRAVEL WEILL BE EXTREMELY DIFFICULT IN THE MOUNTAINS
MONDAY NIGHT AND TUESDAY.

THE UPPER LOW ITSELF SHIFTS INLAND TUESDAY NIGHT WITH ANOTHER COLD
FRONT. MORE VALLEY RAIN AND MOUNTAIN SNOW IS LIKELY. SG

.EXTENDED (THURSDAY THROUGH SUNDAY)...
CONFIDENCE IS LOW IN THE FORECAST IN THE EXTENDED PERIOD WITH THE
MODELS FLIP-FLOPPING AND SHOWING NO AGREEMENT BEYOND WEDNESDAY OR
SO. BOTH THE GFS AND ECMWF DROP THE PARENT LOW OVER THE EASTERN
PACIFIC IN THE WEDNESDAY TO THURSDAY TIMEFRAME. THE GFS THEN
PROCEEDS TO SWING THE LOW THROUGH SOUTHERN CALIFORNIA THURSDAY NIGHT
WHILE THE ECMWF CUTS THE LOW OFF FROM THE MAIN FLOW AND KEEPS IT
DRIFTING OFFSHORE UNTIL IT BRINGS IT INLAND OVER NORTHERN CALIFORNIA
SUNDAY. HAVE A SLIGHT PREFERENCE TOWARDS THE ECMWF BECAUSE IT TENDS
TO BEHAVE BETTER IN THE MID-TO-LONG RANGE AND HAS ADVERTISED THE
CUTOFF LOW SOLUTION FOR TWO STRAIGHT RUNS. HOWEVER...UNTIL THE
MODELS SHOW SOME SEMBLANCE OF AGREEMENT IT IS DIFFICULT TO SAY WITH
ANY DEGREE OF CERTAINTY WHICH WILL PAN OUT. FOR NOW HAVE HEDGED THE
FORECAST AND INCLUDED A SLIGHT CHANCE OF PRECIPITATION THROUGH MOST
OF THE WEEKEND. DANG

&&

.AVIATION...
SHOWERY CONDITIONS EXPECTED OVERNIGHT INTO MONDAY BEHIND THE FRONT
AND AS A SHORTWAVE PASSES THROUGH TOMORROW AFTERNOON AND EVENING.
GENERALLY VFR/MVFR CONDITIONS EXPECTED IN THE VALLEY THROUGH MONDAY
EXCEPT AREAS OF IFR CONDITIONS POSSIBLE MONDAY MORNING...MAINLY
AROUND KRDD AND KRBL. SOME INSTABILITY TOMORROW...ESPECIALLY NORTH
OF SACRAMENTO FOR POSSIBLE CBS AND ISOLATED THUNDERSTORMS. MVFR
CONDITIONS WITH AREAS OF IFR CONDITIONS IN THE MOUNTAINS. SOUTHERLY
WIND GUSTS UP TO 30 KTS POSSIBLE IN THE VALLEY AND UP TO 45 KTS
POSSIBLE OVER THE RIDGES.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR WEST SLOPE
NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

FLASH FLOOD WATCH FROM 10 AM PST MONDAY THROUGH MONDAY EVENING
FOR BURNEY BASIN / EASTERN SHASTA COUNTY-CENTRAL SACRAMENTO
VALLEY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO
VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WESTERN PLUMAS
COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, Mar 1, 7:00 AM PST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN MAR 1 2009

CAZ013>019-063-064-066>069-021500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE STORM SYSTEM WHICH HAS MOVED INTO THE REGION OVERNIGHT WILL
BRING CONSIDERABLE RAIN AND GUSTY WINDS TODAY AND TONIGHT. WIND
GUSTS UP TO 30 MPH EXPECTED IN THE VALLEY BY THIS AFTERNOON...WITH
GUSTS TO 55 MPH POSSIBLE IN THE MOUNTAINS. THERE MAY BE SOME PERIODS
OF HEAVY RAINFALL WITH THIS STORM THAT COULD CAUSE LOCAL STREET
FLOODING AND THE POTENTIAL FOR SOME MUD AND DEBRIS FLOWS FROM LAST
SUMMERS BURN AREAS. SNOW LEVELS WILL ARE STARTING OUT HIGH BUT WILL
BEGIN TO FALL TO NEAR PASS LEVELS LATE TONIGHT. SEE WATCH AND
STATEMENT FOR MORE DETAILS.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS...WITH SEVERAL FEET OF
SNOW ACCUMULATION OVER HIGHER MOUNTAINS BY LATE MONDAY. ANOTHER
STORM WILL ARRIVE ON TUESDAY AND THEN ANOTHER ON THURSDAY. LOWERING
SNOW LEVELS ARE EXPECTED THROUGH THE WEEK. SNOW LEVELS AT OR BELOW
3000 FEET ARE POSSIBLE FROM WEDNESDAY ON. AN UNSETTLED WEATHER
PATTERN CONTINUES INTO THE WEEKEND.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS FLOODING TO THEIR LOCAL NATIONAL WEATHER SERVICE
OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Winter Storm Warnings in California, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.